Movement disorders associated with antiseizure medications: A systematic review

Daniel J. Zhou, Spriha Pavuluri, Isha Snehal, Cynthia M. Schmidt, Miguel Situ-Kcomt, Olga Taraschenko

Research output: Contribution to journalReview articlepeer-review

Abstract

New-onset movement disorders have been frequently reported in association with the use of antiseizure medications (ASMs). The frequency of specific motor manifestations and the spectrum of their semiology for various ASMs have not been well characterized. We carried out a systematic review of literature and conducted a search on CINAHL, Cochrane Library, EMBASE, MEDLINE, PsycINFO, and Scopus from inception to April 2021. We compiled the data for all currently available ASMs using the conventional terminology of movement disorders. Among 5123 manuscripts identified by the search, 437 met the inclusion criteria. The largest number of reports of abnormal movements were in association with phenobarbital, valproic acid, lacosamide, and perampanel, and predominantly included tremor and ataxia. The majority of attempted interventions for all agents were discontinuation of the offending drug or dose reduction which led to the resolution of symptoms in most patients. Familiarity with the movement disorder phenomenology previously encountered in relation with specific ASMs facilitates early recognition of adverse effects and timely institution of targeted interventions.

Original languageEnglish (US)
Article number108693
JournalEpilepsy and Behavior
Volume131
DOIs
StatePublished - Jun 2022

Keywords

  • Adverse effects
  • Antiseizure medications
  • Drug-induced
  • Movement disorder

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology
  • Behavioral Neuroscience

Fingerprint

Dive into the research topics of 'Movement disorders associated with antiseizure medications: A systematic review'. Together they form a unique fingerprint.

Cite this